Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 152, NWS Morristown, TN

July 8, 2001Claiborne County, Tennessee; Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2001, 11:53 PM EDT for Claiborne County, Tennessee; Lee County, Virginia. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 11:53 PM EDT (03:53 UTC)
Expired
Jul 9, 2001, 12:45 AM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Claiborne County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 12:15 AM EDTThunderstorm WindCountywide, VASeveral trees down.
Jul 9, 12:25 AM EDTThunderstorm WindTazewell, TNNumerous trees down over the northern half of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 8:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2384 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 090354
SVRMRX

TNC013-025-151-VAC105-090445-
/NEW.KMRX.SV.W.0252.090353-090445/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1153 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE
  CLAIBORNE COUNTY IN EAST TENNESSEE
  SCOTT COUNTY IN EAST TENNESSEE
  LEE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1245 AM EDT

* AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF ST. CHARLES    
  TO 30 MILES NORTHWEST OF ONEIDA...MOVING SOUTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ST. CHARLES AROUND MIDNIGHT EDT
  HARROGATE-SHAWANEE AROUND 1205 AM EDT
  ARTHUR AROUND 1210 AM EDT
  WHITE OAK AROUND 1215 AM EDT
  ELK VALLEY AROUND 1220 AM EDT
  SPRINGDALE AROUND 1225 AM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY!

$$

LAT...LON 3704 8304 3679 8389 3684 8508 3637 8448
          3639 8362 3661 8337 3662 8298

RBP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:28 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 8, 10:28 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1028 PM EDT SUN JUL 8 2001

UPDATED ZONES ALREADY OUT...REMOVING THE SEVERE THUNDERSTORM WATCH
IN THE SOUTHEAST FORECAST AREA. NEXT...LIKELY POP/S TONIGHT
AREAWIDE (UPPED POP/S IN SOUTH TO LIKELY LATE)...AS MCS BEARS DOWN ON
THE FORECAST AREA. EARLIER COMPLEX PUT DOWN 1-2 INCHES ACROSS THE
NORTHEAST FORECAST AREA...WITH A FEW PRECIPITATION TOTALS UP
TO 4 INCHES. VERY HIGH PWATS AND INSTABILITY ARE PROGGED IN ADVANCE
OF THE IMPENDING MCS...AND WITH THE ADDITIONAL HEAVY RAINFALL
POTENTIAL IN THE NORTHEAST FORECAST AREA...WILL INTRODUCE A FLASH
FLOOD WATCH IN THIS REGION THROUGH 09/12Z. ALSO...HAVE UPPED THE
SEVERE THREAT TO MODERATE RISK (IN THE AREAL THUNDERSTORM OUTLOOK) IN
THE NORTHERN CUMBERLAND PLATEAU OVERNIGHT (AS PER SPC/S UPDATED
SWODY1).

.MRX...
NC...NONE.
TN...FLASH FLOOD WATCH FOR NORTHEAST TENNESSEE UNTIL 8 AM MONDAY.
VA...FLASH FLOOD WATCH FOR SOUTHWEST VIRGINIA UNTIL 8 AM MONDAY.

DM

In the hours before

Local storm report, Jul 8, 5:54 PM EDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
554 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    HANSONVILLE               VA   WIND DAMAGE
07/08/01   RUSSELL                        TREES DOWN ACROSS RTE 58.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0435 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   SCOTT                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0440 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   LEE                            TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0530 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   JOHNSON                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

DAE
Special weather statement, Jul 8, 6:23 PM EDT, 5 hours 30 minutes before
TNZ014>018-042>047-VAZ001-002-005-006-008-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH #527 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...CARTER...CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...
GREENE...HANCOCK...HAWKINS...JOHNSON...LEE...RUSSELL...SCOTT...
SULLIVAN...UNICOI...WASHINGTON AND WISE.

MODERATE RAINFALL WILL CONTINUE ACROSS THE TRI CITIES AREA...WHICH
WILL CONTINUE TO ADD TO THE LOCAL URBAN AND SMALL STREAM FLOODING.
OTHERWISE...THUNDERSTORMS WILL COME TO AN END BY 800 PM.

DURING A THUNDERSTORMS...DO NOT USE THE TELEPH7ONE UNLESS IT IS AN
EMERGENCY...AND STAY INDOORS AND AWAY FROM WINDOWS.

STAY TUNED TO THIS STATION...AND NOAA WEATHER RADIO...FOR THE LATEST
STATEMENTS AND WARNINGS.

RBP
Local storm report, Jul 8, 7:53 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
753 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   WASHINGTON                     TREES DOWN. REPORTED BY
                                          911 DISPATCH.

0355 PM    POUND                     VA   WIND DAMAGE
07/08/01   WISE                           TREES DOWN ON POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0400 PM    WISE                      VA   WIND DAMAGE
07/08/01   WISE                           TREES DOWN ON POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0430 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   JOHNSON                        TREES DOWN IN THE VALLEY
                                          AND ALONG HIGHWAY 67.
                                          REPORTED BY 911 DISPATCH.

0430 PM    HANSONVILLE               VA   WIND DAMAGE
07/08/01   RUSSELL                        TREES DOWN ACROSS RTE 58.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0433 PM    KINGSPORT                 TN   WIND DAMAGE
07/08/01   SULLIVAN                       TREES DOWN ON ROAD.
                                          REPORTED BY SPOTTER.

0435 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   SCOTT                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0440 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   LEE                            TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0445 PM    BRISTOL                   VA   WIND DAMAGE
07/08/01   WASHINGTON                     ROOF BLOWN OFF BUILDING AT
                                          5 PM IN BRISTOL, VA.
                                          REPORTED BY 911 DISPATCH.
                                          TREES AND POWER LINES DOWN
                                          COUNTY WIDE.

0445 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   WASHINGTON                     NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          AMERICAN POWER COMPANY.

0500 PM    BRISTOL                   VA   WIND DAMAGE
07/08/01   WASHINGTON                     ROOF BLOWN OFF BUILDING IN
                                          BRISTOL, VA. REPORTED BY
                                          911 DISPATCH.

0500 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   CARTER                         NUMEROUS TREES DOWN.
                                          REPORTED BY 911 DISPATCH.

0505 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   HAWKINS                        TREES DOWN AROUND ST.
                                          CLAIR AND STRIGGERSVILLE
                                          PLUS NUMEROUS COUNTY
                                          LOCATIONS. REPORTED BY 911
                                          DISPATCH.

0505 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   WASHINGTON                     TREES DOWN IN JOHNSON CITY
                                          AND ACROSS COUNTY. POWER
                                          LINES DOWN MAINLY IN
                                          JOHNSON CITY. REPORTED BY
                                          911 DISPATCH.

0510 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   HANCOCK                        15 TO 20 TREES DOWN.
                                          NUMEROUS POWER LINES DOWN.
                                          REPORTED BY 911 DISPATCH.

0525 PM    ERWIN                     TN   60 MPH TSTM WIND GUST
07/08/01   UNICOI                         REPORTED BY AMATEUR RADIO.

0530 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   GREENE                         TREES DOWN ALONG NUMEROUS
                                          STATE AND COUNTY ROADS.
                                          POWER LINES DOWN. REPORTED
                                          BY 911 DISPATCH.

0530 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   JOHNSON                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0535 PM    RUSSELLVILLE              TN   .75 INCH HAIL
07/08/01   HAMBLEN                        REPORTED BY SPOTTER.

0545 PM    BEAN STATION              TN   WIND DAMAGE
07/08/01   GRAINGER                       NUMEROUS TREES DOWN ON
                                          POWER LINES. REPORTED BY
                                          APPALACHIAN ELECTRIC
                                          COMPANY.

0545 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   CLAIBORNE                      TREES AND POWER LINES DOWN
                                          AROUND TAZEWELL,
                                          JONESVILLE, AND SNEEDVILLE,
                                          TN. REPORTED BY POWELL
                                          VALLEY ELECTRIC COMPANY.

0600 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   COCKE                          TREES AND POWER LINES DOWN
                                          IN PARROTSVILLE, HOUSTON
                                          VALLEY AND JANIS ROAD
                                          AREAS. REPORTED BY 911
                                          DISPATCH.

0705 PM    PITTMAN CENTER            TN   WIND DAMAGE
07/08/01   SEVIER                         NUMEROUS TREES DOWN.
                                          REPORTED BY 911 DISPATCH.

CAC
Special weather statement, Jul 8, 8:20 PM EDT, 3 hours 33 minutes before
TNZ012>014-035>041-067>074-090045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
820 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH #530 HAS BEEN CANCELED FOR THE NORTHERN
PLATEAU...CENTRAL VALLEY...AND SMOKY MOUNTAINS...

SEVERE THUNDERSTORM WATCH #530 HAS BEEN CANCELED FOR THE NORTHERN
PLATEAU...CENTRAL VALLEY...AND SMOKY MOUNTAINS. THIS INCLUDES THE
COUNTIES OF SCOTT...CAMPBELL...MORGAN...ANDERSON...UNION...
GRAINGER...ROANE...LOUDON...KNOX...JEFFERSON...HAMBLEN...
BLOUNT...SEVIER...AND COCKE.

A FEW THUNDERSTORMS WILL CONTINUE...MAINLY SOUTH OF KNOXVILLE...
THROUGH THE EVENING HOURS.  THESE STORMS ARE ONLY EXPECTED TO
PRODUCE PEA SIZE HAIL...BRIEF GUSTY WINDS UP TO 40 MPH...AND LOCALLY
HEAVY RAINFALL. ANOTHER THUNDERSTORM COMPLEX OVER THE OHIO RIVER
VALLEY WILL DROP SOUTH TOWARD THE REGION AFTER MIDNIGHT. THIS
COMPLEX WILL HAVE THE POTENTIAL OF PRODUCING SEVERE WEATHER...WITH
HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS UP TO 70 MPH.

DURING THUNDERSTORMS STAY INDOORS AND STAY AWAY FROM WINDOWS. STAY
TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR CABLE
TELEVISION FOR THE LATEST UPDATES CONCERNING hTHIS CONTINUING WEATHER
SITUATION.

RBP
Special weather statement, Jul 8, 9:53 PM EDT, 2 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-091200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
953 PM EDT SUN JUL 8 2001

...ANOTHER ROUND OF SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA
TONIGHT INTO EARLY MONDAY MORNING...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE
NORTHERN CUMBERLAND PLATEAU TONIGHT...AND A CHANCE OF SEVERE
THUNDERSTORMS ACROSS THE REST OF EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA FROM MIDNIGHT INTO
EARLY MONDAY MORNING. THE MAIN THREATS FROM THESE STORMS WILL BE
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A
QUARTERS...AND HEAVY RAINFALL UP TO TWO INCHES PER HOUR. THIS
ADDITIONAL HEAVY RAINFALL COULD CAUSE FLASH FLOODING IN NORTHEAST
TENNESSEE AND SOUTHWEST VIRGINIA TONIGHT...AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS ACROSS THE REST OF EASTERN TENNESSEE AND
SOUTHWEST NORTH CAROLINA INTO EARLY MONDAY MORNING.

THE CULPRIT FOR THE SEVERE WEATHER POTENTIAL TONIGHT AND EARLY
MONDAY MORNING IS A THUNDERSTORM COMPLEX DEVELOPING OVER KENTUCKY.
THIS DISTURBANCE WILL MOVE SOUTHEAST AROUND 25 MPH...AND WITH PLENTY
OF MOISTURE AND INSTABILITY IN PLACE ACROSS THE REGION TONIGHT...THE
THUNDERSTORM COMPLEX WILL MAINTAIN ITS INTENSITY AS IT TRACKS
SOUTHEAST.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME
SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION FOR THE LATEST
UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

DM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:01 PM EDTSevere Thunderstorm WarningMRXBlount44 min
Jul 8, 11:53 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott52 min
Jul 9, 12:31 AM EDTSevere Thunderstorm WarningMRXGrainger, Union44 min
Jul 9, 1:27 PM EDTSevere Thunderstorm WarningMRXMcMinn48 min
Jul 9, 1:52 PM EDTSevere Thunderstorm WarningMRXBradley38 min
Jul 9, 2:12 PM EDTSevere Thunderstorm WarningMRXPolk48 min
Jul 9, 3:33 PM EDTSevere Thunderstorm WarningMRXMonroe42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.